ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1482

Vancomycin-Induced Thrombotic Microangiopathy: A Rare Association

Session Information

Category: Glomerular Diseases

  • 1202 Glomerular Diseases: Immunology and Inflammation

Authors

  • Rajashekar, Gaurav, Washington University in St Louis, St Louis, Missouri, United States
  • Java, Anuja, Washington University in St Louis, St Louis, Missouri, United States

Group or Team Name

  • Washington University in St. Louis
Introduction

Thrombotic microangiopathies (TMAs) are life-threatening conditions characterized by hemolytic anemia, thrombocytopenia and AKI. Drug-induced TMA (DITMA) is a diagnostic challenge because specific tests to identify a drug etiology are not available.

Case Description

A 40 yr-old female with history of neurofibromatosis type 2 underwent resection of a T10-11 schwannoma. The surgery was complicated by wound dehiscence which was treated with incision and drainage followed by intravenous vancomycin and cefazolin. The next day, she developed fever, altered mental status and a diffuse purpuric rash (Fig 1). Labs showed anemia (Hgb, 6.2 g/dl), thrombocytopenia (PLT, 15 k/µl), elevated LDH and anuric AKI requiring dialysis. C3 and C4 were low. Coombs test was negative. She subsequently developed disseminated intravascular coagulation and elevated liver enzymes. Skin biopsy revealed a leukocytoclastic vasculitis with IgG and complement deposition within vessel walls. Given the concern for DITMA versus thrombotic thrombocytopenic purpura, vancomycin was discontinued. Treatment with prednisone and plasmapheresis was initiated which led to improvement of renal function, mental status and hematologic parameters within 48 hrs. Renal biopsy confirmed TMA. ADAMTS-13 activity and complement genetic testing came back normal. Unfortunately, later during the hospitalization, she developed acute respiratory failure leading to cardiac arrest.

Discussion

This is a rare case of vancomycin-induced TMA. We speculate the mechanism is immune-mediated given the presence of low complement levels (although we did not test for vancomycin-dependent antibodies). Patients with immune-mediated DITMA present with sudden onset of severe systemic symptoms after a short exposure to the implicated drug. Greater awareness with improved methodology for diagnosis of DITMA is critical for clinicians evaluating such patients. Recognition of DITMA and documentation of the drug etiology are essential for patient safety.

Diffuse purpuric rash